Illinois, 2019

Tornado and Hail in Illinois, September 29, 2019

September 29, 2019 · NWS ILX · 15 events in 6 counties and zones

A warm front brought a summer-like airmass northward into central Illinois on September 29th as afternoon high temperatures topped out in the middle to upper 80s along and south of the I-72 corridor. with one long-lived cell producing hail as large as tennis balls in northern Fulton County and an EF-0 tornado in far northern Logan County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$185,000
Crop damage
$125,000
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A warm front brought a summer-like airmass northward into central Illinois on September 29th as afternoon high temperatures topped out in the middle to upper 80s along and south of the I-72 corridor. Widely scattered supercell thunderstorms developed along the front during the afternoon and early evening...with one long-lived cell producing hail as large as tennis balls in northern Fulton County and an EF-0 tornado in far northern Logan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Sep 29, 11:58 AM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Sep 29, 11:58 AM CST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1258 PM CDT Sun Sep 29 2019

.SYNOPSIS...
Issued at 255 AM CDT Sun Sep 29 2019

Showers and thunderstorms will affect central IL especially from
I-72 north today into early this evening, with locally heavy
rainfall possible. A flash flood watch is in effect until 10 pm
this evening for areas north of Lincoln. Thunderstorm coverage
should decrease during this evening as a warm front lifts north
of central IL. This will bring near record warm temperatures and
muggy conditions for Monday and Tuesday, along with dry weather.

&&

.UPDATE...
Issued at 1145 AM CDT Sun Sep 29 2019

Issued a flash flood watch until 10 pm this evening from Fulton,
Mason, Tazewell and McLean counties north. Between a half and 1
inch of rain expected over northern CWA into early evening, with
locally higher amounts possible in thunderstorms. This area has
seen widespread 3-6 inch rainfall amounts since Friday with
locally 6-8 inch amounts from Canton to Peoria to El Paso north so
ground is very saturated and additional rainfall will be runoff.
This will likely cause further rises on creeks and streams along
with area rivers like the IL and Spoon rivers.

Late morning surface map showing warm front lifting northward
across central IL and pushing just north of I-74 around 11 am.
Radar mosaic shows widespread showers and embedded thunderstorms
over central/southern IA, northern MO and into parts of central IL
where convection is more widespread scattered east of the IL
river. Very high precipitable water values of 1.75-2 inches over
CWA into northern MO and southern IA with sw 850 mb transport
winds into our area. Latest CAMs have become more widespread with
convection over central and northern CWA today (north of a
Taylorville to Terre Haute line) and diminishing during this
evening. Feel northern CWA will see better chance of moderate
locally heavy rains today so included this area in a flash flood
watch into mid evening.

SPC day1 update has expanded marginal risk of severe storms (5%
risk of damaging winds and large hail, and 2% risk of tornadoes)
north of I-70 from mid afternoon into early evening. WAA pattern
and weak mid level lapse rate environment with CAPES rising to
2000-3300 j/kg and 0-6km bulk shear values of 30-40 kts, highest
in west central IL where risk of severe storms a little better.
Humid today with dewpoints in the upper 60s and lower 70s. Highs
this afternoon range from upper 70s to near 80F northern CWA to
summerlike upper 80s to near 90F in southeast IL where heat
indices peak in the lower 90s.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 201 AM CDT Sun Sep 29 2019

Convection associated with elevated instability and lift ahead of
a shortwave will continue to shift northeast across much of the
CWA this morning. Radar estimated rain rates as high 1-1.5"/hr
recently in southern Sangamon Co., should drop off as activity
shifts into less unstable airmass farther north. But still with
high PWs up to 1.9" in place, will need to closely monitor trends
for flash flooding across the north where 3-8" totals fell
yesterday. Flash flood watch remains in effect until 7 AM north
of a Macomb to Pontiac line, but may be able to cancel early if
higher rain rates indeed diminish over the next few hours.

Synoptic warm front is difficult to discern due to convection,
but likely lies west-east over the southern CWA. This will begin
to drift north this morning in the wake of MCS and likely push
into the northern CWA this afternoon. Not too confident in
convective trends with CAMs showing varying degrees of coverage so
have trended in scattered storms (30-40 pops) shifting north with
the expected location of the boundary through afternoon. South of
the front, unseasonably warm and humid air will overspread the
area with 85-90 degree highs south of I-72. Dry and warm weather
continues overnight with lows near 70, which would be at record
warm lows for the date.

.LONG TERM...(Monday through Saturday)
ISSUED AT 255 AM CDT Sun Sep 29 2019

Upper level ridging amplifies across the central and eastern U.S.
early in the week, as a deep trough pushes towards the northern
Plains. This temporarily pushes the storm track to our northwest,
and allows near record heat and unseasonably humid air to occupy
the Midwest. 850 mb temps hovering around +20C support widespread
upper 80s to lower 90s highs Mon/Tue, with overnight lows near 70.
This puts forecast highs within a couple degrees of records, with
lows forecast at daily record levels. See climate section below
for specifics.

The ridge begins to flatten later Tuesday and through mid week,
allowing the cold front to the NW to slowly push in. Will
gradually increase thunderstorm chances from the northwest late
Tuesday afternoon, eventually reaching the SE CWA by Wednesday
night and Thursday. This is another period that will need to be
watched for heavy rain, especially across the north, as PWs remain
anomalously high and the slow nature of the front promotes
training storms. With the front progged to be across the CWA on
Thursday will likely see a large high temp gradient with mid 60s
north to lower 80s far SE.

Post-frontal Canadian/fall-like airmass moves in for the end of
the week and into next weekend. Widespread mid 60s to lower 70s
highs and lows into the 40s will be quite a change from Mon/Tue mid
90s heat indices.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1257 PM CDT Sun Sep 29 2019

Showers and a few thunderstorms will affect central IL this
afternoon and early evening, especially northern airports of PIA
and BMI where MVFR conditions possible with thunderstorms.
Convection is more widely scattered along I-72 this afternoon.
Warm front extended from northern MO into central IL near Macomb
and Peoria to Pontiac and into northern IN early this afternoon.
Frontal boundary is forecast to linger over northern CWA this
afternoon then lift north of CWA during tonight. This front will
be the focus for more showers and thunderstorms into early evening
especially at PIA and BMI. Then convection chances shift north of
central IL airports after dark with dry wx expected rest of
tonight into Monday. South to SW winds of 5-10 kts in warm sector
south of PIA this afternoon and to be south less than 10 kts
tonight. SSW winds increase to 10-14 kts with gusts of 15-20 kts
during mid/late Monday morning across area with warm front lifting
north of IL.

&&

.CLIMATE...
Issued at 255 AM CDT Sun Sep 29 2019

Record highs for Monday 9/30:
Peoria........91 in 1933
Springfield...91 in 1971+
Lincoln.......93 in 1952

Record highs for Tuesday 10/1:
Peoria........89 in 1937+
Springfield...91 in 1897
Lincoln.......91 in 1922

Record warm lows for Monday 9/30:
Peoria........71 in 1884
Springfield...70 in 1971
Lincoln.......67 in 1971

Record warm lows for Tuesday 10/1:
Peoria........70 in 1884
Springfield...69 in 1971+
Lincoln.......68 in 1919

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 10 PM CDT this evening for ILZ027>031-
036>038-041.

&&

UPDATE...07
SYNOPSIS...25
SHORT TERM...25
LONG TERM...25
AVIATION...07
CLIMATE...25
Hazardous weather outlook, Sep 29, 10:41 AM CST, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1141 AM CDT Sun Sep 29 2019

ILZ027>031-036>038-041-301100-
Fulton-Knox-Marshall-Mason-McLean-Peoria-Stark-Tazewell-Woodford-
1141 AM CDT Sun Sep 29 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Showers and thunderstorms can be expected this afternoon into
early this evening. A few of the storms could produce some hail
and strong winds. Heavy rainfall and flash flooding will also be a
concern, in light of the excessive rain that fell Friday and
Friday night.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Additional thunderstorms are possible Tuesday night through
Wednesday night.

River levels will continue to rise on the Spoon River, with
flooding at London Mills on Monday. Flooding will also develop
along the Illinois River by Monday near Henry, with rises
continuing downstream during the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight. However,
rainfall and flooding reports would be greatly appreciated.

ILZ040-042-047>052-301100-
Cass-Christian-Logan-Menard-Morgan-Sangamon-Schuyler-Scott-
1141 AM CDT Sun Sep 29 2019

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Showers and thunderstorms can be expected this afternoon into
early this evening. A few of the storms could produce some hail
and strong winds. Periods of heavy rainfall and localized flash
flooding will also be a concern.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Additional thunderstorms are possible Wednesday and Wednesday
night.

Minor flooding will develop along the Illinois River at Beardstown
by mid week. Moderate flood stage is likely toward mid to late
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight. However,
rainfall and flooding reports would be greatly appreciated.

ILZ043>046-053>057-061-301100-
Champaign-Coles-De Witt-Douglas-Edgar-Macon-Moultrie-Piatt-Shelby-
Vermilion-
1141 AM CDT Sun Sep 29 2019

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Showers and thunderstorms can be expected this afternoon into
early this evening. A few of the storms could produce some hail
and strong winds.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Additional thunderstorms are possible Wednesday and Wednesday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ062-063-066>068-071>073-301100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
1141 AM CDT Sun Sep 29 2019

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

No hazardous weather is anticipated through tonight.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Unseasonably warm weather is expected early in the new week, with
heat index values in the mid to upper 90s Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Miller

In the hours before

Special weather statement, Sep 29, 8:18 AM CST, 5 hours 47 minutes before
Special Weather Statement
National Weather Service Lincoln IL
918 AM CDT Sun Sep 29 2019

ILZ027-028-291600-
Knox-Stark-
Including the cities of Galesburg and Toulon
918 AM CDT Sun Sep 29 2019

Areas of dense fog will continue in parts of northwest Illinois
this morning, including Galesburg, Knoxville and Toulon. The fog
should start to dissipate between 10 and 11 am. In the meantime,
travelers are advised to use caution and allow for extra driving
time this morning.

Miller
Local storm report, Sep 29, 8:29 AM CST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
929 AM CDT SUN SEP 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       3 NW SPRINGFIELD        39.83N 89.68W
09/29/2019  M3.25 INCH       SANGAMON           IL   COCORAHS

0700 AM     HEAVY RAIN       4 W SPRINGFIELD         39.80N 89.72W
09/29/2019  M3.21 INCH       SANGAMON           IL   COCORAHS

0700 AM     HEAVY RAIN       2 W RIVERTON            39.85N 89.58W
09/29/2019  M3.15 INCH       SANGAMON           IL   COCORAHS

0700 AM     HEAVY RAIN       7 SSE PETERSBURG        39.92N 89.80W
09/29/2019  M3.09 INCH       MENARD             IL   COCORAHS

0700 AM     HEAVY RAIN       1 N ATHENS              39.98N 89.72W
09/29/2019  M3.04 INCH       MENARD             IL   COCORAHS

0700 AM     HEAVY RAIN       3 W EDINBURG            39.66N 89.45W
09/29/2019  M2.93 INCH       CHRISTIAN          IL   COCORAHS

0700 AM     HEAVY RAIN       4 W SPRINGFIELD         39.80N 89.72W
09/29/2019  M2.88 INCH       SANGAMON           IL   COCORAHS

0700 AM     HEAVY RAIN       SE RIVERTON             39.85N 89.54W
09/29/2019  M2.82 INCH       SANGAMON           IL   COCORAHS

0700 AM     HEAVY RAIN       7 SSE SPRINGFIELD       39.71N 89.59W
09/29/2019  M2.73 INCH       SANGAMON           IL   COCORAHS

0700 AM     HEAVY RAIN       2 E CHATHAM             39.67N 89.66W
09/29/2019  M2.29 INCH       SANGAMON           IL   COCORAHS

0700 AM     HEAVY RAIN       2 W LINCOLN             40.15N 89.40W
09/29/2019  M2.10 INCH       LOGAN              IL   COCORAHS

0700 AM     HEAVY RAIN       4 SW BEASON             40.11N 89.25W
09/29/2019  M1.92 INCH       LOGAN              IL   COCORAHS

0700 AM     HEAVY RAIN       7 WSW MONTICELLO        39.99N 88.70W
09/29/2019  M1.84 INCH       PIATT              IL   COCORAHS

0700 AM     HEAVY RAIN       1 ENE ELKHART           40.02N 89.46W
09/29/2019  M1.81 INCH       LOGAN              IL   COCORAHS

0700 AM     HEAVY RAIN       2 SSW FARMER CITY       40.22N 88.66W
09/29/2019  M1.80 INCH       DE WITT            IL   COCORAHS

0700 AM     HEAVY RAIN       3 SE JACKSONVILLE       39.70N 90.19W
09/29/2019  M1.77 INCH       MORGAN             IL   COCORAHS

0700 AM     HEAVY RAIN       2 W CHESTNUT            40.07N 89.24W
09/29/2019  M1.70 INCH       LOGAN              IL   COCORAHS

0700 AM     HEAVY RAIN       NE LINCOLN              40.15N 89.37W
09/29/2019  M1.65 INCH       LOGAN              IL   COCORAHS

0700 AM     HEAVY RAIN       1 E HEYWORTH            40.31N 88.96W
09/29/2019  M1.64 INCH       MCLEAN             IL   COCORAHS

0700 AM     HEAVY RAIN       NNE LINCOLN             40.15N 89.37W
09/29/2019  M1.63 INCH       LOGAN              IL   COCORAHS

0700 AM     HEAVY RAIN       1 E HEYWORTH            40.31N 88.96W
09/29/2019  M1.63 INCH       MCLEAN             IL   COCORAHS

0700 AM     HEAVY RAIN       3 WSW FARMER CITY       40.23N 88.69W
09/29/2019  M1.60 INCH       DE WITT            IL   COCORAHS

0700 AM     HEAVY RAIN       2 ENE LINCOLN           40.16N 89.33W
09/29/2019  M1.60 INCH       LOGAN              IL   COCORAHS

0700 AM     HEAVY RAIN       3 WSW MANSFIELD         40.20N 88.56W
09/29/2019  M1.54 INCH       PIATT              IL   COCORAHS

0700 AM     HEAVY RAIN       ESE NEW HOLLAND         40.18N 89.58W
09/29/2019  M1.53 INCH       LOGAN              IL   COCORAHS

0700 AM     HEAVY RAIN       NNW CHAMPAIGN           40.11N 88.26W
09/29/2019  M1.49 INCH       CHAMPAIGN          IL   COCORAHS

0700 AM     HEAVY RAIN       4 WSW MAHOMET           40.17N 88.47W
09/29/2019  M1.48 INCH       PIATT              IL   COCORAHS

0700 AM     HEAVY RAIN       4 WSW LE ROY            40.32N 88.83W
09/29/2019  M1.46 INCH       MCLEAN             IL   COCORAHS

0700 AM     HEAVY RAIN       4 W CHAMPAIGN           40.11N 88.34W
09/29/2019  M1.45 INCH       CHAMPAIGN          IL   COCORAHS

0700 AM     HEAVY RAIN       4 WSW LE ROY            40.32N 88.83W
09/29/2019  M1.42 INCH       MCLEAN             IL   COCORAHS

0700 AM     HEAVY RAIN       1 SW CHAMPAIGN          40.10N 88.28W
09/29/2019  M1.38 INCH       CHAMPAIGN          IL   COCORAHS

0700 AM     HEAVY RAIN       3 W ELLSWORTH           40.45N 88.77W
09/29/2019  M1.38 INCH       MCLEAN             IL   COCORAHS

0700 AM     HEAVY RAIN       1 NE CHAMPAIGN          40.12N 88.25W
09/29/2019  M1.37 INCH       CHAMPAIGN          IL   COCORAHS

0700 AM     HEAVY RAIN       2 NNE MAHOMET           40.22N 88.39W
09/29/2019  M1.34 INCH       CHAMPAIGN          IL   COCORAHS

0700 AM     HEAVY RAIN       2 WSW LE ROY            40.33N 88.80W
09/29/2019  M1.34 INCH       MCLEAN             IL   COCORAHS

0700 AM     HEAVY RAIN       ESE CHAMPAIGN           40.11N 88.26W
09/29/2019  M1.32 INCH       CHAMPAIGN          IL   COCORAHS

0700 AM     HEAVY RAIN       6 NE MAHOMET            40.26N 88.32W
09/29/2019  M1.26 INCH       CHAMPAIGN          IL   COCORAHS

0700 AM     HEAVY RAIN       1 SW JACKSONVILLE       39.72N 90.25W
09/29/2019  M1.20 INCH       MORGAN             IL   COCORAHS

0700 AM     HEAVY RAIN       1 SSW CHAMPAIGN         40.10N 88.27W
09/29/2019  M1.14 INCH       CHAMPAIGN          IL   COCORAHS

0700 AM     HEAVY RAIN       7 W ATLANTA             40.26N 89.36W
09/29/2019  M1.14 INCH       LOGAN              IL   COCORAHS

0700 AM     HEAVY RAIN       3 SW CHAMPAIGN          40.08N 88.31W
09/29/2019  M1.12 INCH       CHAMPAIGN          IL   COCORAHS

0700 AM     HEAVY RAIN       3 SW CHAMPAIGN          40.08N 88.31W
09/29/2019  M1.12 INCH       CHAMPAIGN          IL   COCORAHS

0700 AM     HEAVY RAIN       2 NNW DEWEY             40.35N 88.30W
09/29/2019  M1.12 INCH       CHAMPAIGN          IL   COCORAHS

0700 AM     HEAVY RAIN       W PETERSBURG            40.01N 89.85W
09/29/2019  M1.10 INCH       MENARD             IL   COCORAHS

0700 AM     HEAVY RAIN       3 S CHAMPAIGN           40.07N 88.26W
09/29/2019  M1.09 INCH       CHAMPAIGN          IL   COCORAHS

0700 AM     HEAVY RAIN       2 SE MONTICELLO         40.01N 88.55W
09/29/2019  M1.09 INCH       PIATT              IL   COCORAHS

0700 AM     HEAVY RAIN       1 NNE CHAMPAIGN         40.13N 88.26W
09/29/2019  M1.06 INCH       CHAMPAIGN          IL   COCORAHS

0700 AM     HEAVY RAIN       2 SSE CHAMPAIGN         40.09N 88.25W
09/29/2019  M1.04 INCH       CHAMPAIGN          IL   COCORAHS

&&

JRP
Special weather statement, Sep 29, 1:39 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Lincoln IL
239 PM CDT Sun Sep 29 2019

ILZ036-292030-
Fulton-
239 PM CDT Sun Sep 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR FULTON COUNTY UNTIL 330 PM CDT...

At 238 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Prairie City to near Adair. Movement was
east-northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Canton, Lewistown, Farmington, Cuba, Avon, Vermont, St. David,
Fairview, Ipava, Table Grove, Dunfermline, Bernadotte, Smithfield,
Bryant, Norris, Marietta, Ellisville, Duncan Mills and Fiatt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4063 9045 4066 9044 4070 8999 4032 9007
      4030 9045
TIME...MOT...LOC 1938Z 257DEG 25KT 4060 9040 4037 9052

Miller

The radar

The Lincoln radar (KILX), 88 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 4 hail, 1 tornado. Local standard time, as filed.

Hail, Fulton

When
September 29, 2:05 PM CST to 2:10 PM CST
Where
Fulton County, Smithfield
Measured
1.75 in hail
Reported by
Public
Coordinates
40.470, -90.280

Hail, Fulton

When
September 29, 2:10 PM CST to 2:15 PM CST
Where
Fulton County, 2 mi N of Lewistown
Measured
2.5 in hail
Reported by
Public
Coordinates
40.429, -90.150

Hail, Fulton

When
September 29, 2:15 PM CST to 2:20 PM CST
Where
Fulton County, Lewistown
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
40.400, -90.150

Thunderstorm Wind, Fulton

When
September 29, 2:40 PM CST to 2:45 PM CST
Where
Fulton County, 0.44 mi NW of Lewistown to 3.05 mi NNW of Lewistown
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
40.405, -90.155

Numerous trees were blown down along IL-97 just north of Lewistown.

Thunderstorm Wind, Fulton

When
September 29, 2:50 PM CST to 2:55 PM CST
Where
Fulton County, 3.18 mi NNE of Liverpool
Measured
52 kt (60 mph) estimated gust
Crop damage
$80,000
Reported by
Law Enforcement
Coordinates
40.440, -89.970

Significant wind damage occurred to crops on US 24 and Old Weaver Road.

Thunderstorm Wind, Mason

When
September 29, 2:57 PM CST to 3:02 PM CST
Where
Mason County, Manito
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
40.420, -89.770

Numerous trees and power lines were blown down in Manito.

Thunderstorm Wind, Mason

When
September 29, 2:58 PM CST to 3:03 PM CST
Where
Mason County, 2 mi SE of Manito
Measured
52 kt (60 mph) estimated gust
Property damage
$55,000
Reported by
Emergency Manager
Coordinates
40.400, -89.743

Two outbuildings were damaged and minor siding and window damage occurred to a house southeast of Manito. A few trees were blown down as well.

Thunderstorm Wind, Tazewell

When
September 29, 3:11 PM CST to 3:16 PM CST
Where
Tazewell County, Delavan
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
40.370, -89.550

Numerous trees and tree branches were blown down in Delavan.

Thunderstorm Wind, Tazewell

When
September 29, 3:18 PM CST to 3:23 PM CST
Where
Tazewell County, 2.96 mi SSW of Brownwood
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
40.360, -89.490

Tree limbs were blown down and the end of a farm building was damaged.

Tornado, Logan

When
September 29, 3:18 PM CST to 3:26 PM CST
Where
Logan County, 2 mi WNW of Emden to 0.8 mi ENE of Emden
Rating
EF0
Path length
2.73 mi
Path width
50 yd
Crop damage
$20,000
Reported by
NWS Storm Survey
Coordinates
40.307, -89.517

A tornado touched down in an open field along US-136 1.8 miles west-northwest of Emden at 4:18 PM CDT. The tornado initially tracked nearly parallel to US-136 damaging tree limbs and crops, then turned to the east-southeast and passed about one quarter mile north of the village of Emden before dissipating in a field 1.1 miles east-northeast of Emden at 4:26 PM CDT.

Thunderstorm Wind, Tazewell

When
September 29, 3:19 PM CST to 3:24 PM CST
Where
Tazewell County, 2.11 mi W of Boynton
Measured
52 kt (60 mph) estimated gust
Crop damage
$25,000
Reported by
Emergency Manager
Coordinates
40.350, -89.470

Several 8 to 12-inch diameter tree branches were blown down and a corn field was partially flattened.

Thunderstorm Wind, Piatt

When
September 29, 4:02 PM CST to 4:07 PM CST
Where
Piatt County, 0.69 mi NE of Deland
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
40.128, -88.642

Two large trees were blown down.

Thunderstorm Wind, Piatt

When
September 29, 4:29 PM CST to 4:34 PM CST
Where
Piatt County, 4.69 mi NE of White Heath
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
40.130, -88.460

Trees and power lines were blown down.

Thunderstorm Wind, Champaign

When
September 29, 4:30 PM CST to 4:35 PM CST
Where
Champaign County, 3.19 mi NNW of Seymour
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.140, -88.450

Mature pine trees were snapped.

Hail, Champaign

When
September 29, 4:40 PM CST to 4:45 PM CST
Where
Champaign County, 1 mi NW of Seymour
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.110, -88.433

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyThe tornado archive for Illinois, 2019Warnings in Illinois, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857100, 857101, 857102, 857104, 857105, 857106, 857114, 857107, 857108, 857115, 857109, 857110, 857111, 857112, 857103.